Indiana, 2024

Hail and Damaging Winds in Indiana, February 28, 2024

February 28, 2024 · NWS IND · 15 events in 12 counties and zones

An anomalously highly sheared environment combined with moderate instability, under a passing jet streak amid an approaching cold frontal zone, to produce scattered thunderstorms after midnight. Storms that had been rotating while crossing southeastern Illinois weakened slightly before entering Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An anomalously highly sheared environment combined with moderate instability, under a passing jet streak amid an approaching cold frontal zone, to produce scattered thunderstorms after midnight. Storms that had been rotating while crossing southeastern Illinois weakened slightly before entering Indiana. Severe intensity was overall isolated and limited to large hail in Knox and Vigo Counties, observed wind gusts to 58-60 MPH in Marion and Shelby Counties, and winds damaging trees along the Interstate 70 corridor from Clay County to Morgan County as well as in Rushville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 28, 1:11 AM EST, 9 minutes earlier.

Area forecast discussion, Feb 28, 1:11 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
111 AM EST Wed Feb 28 2024

.Key Messages...

- Strong to possibly severe weather through 4AM.

- Windy conditions develop tonight and persist into Wednesday

- Much colder for Wednesday with wind chills in the teens and 20s

- Few rain/snow showers Friday...otherwise a seasonable/mainly dry
end to the workweek

- Moderation this weekend...very mild, rain chances early next week

&&

.Mesoscale Update...
Issued at 111 AM EST Wed Feb 28 2024

A loose complex of storms has now crossed into central Indiana with
the strongest portion of the storm just south of Terre Haute.  There
has been some transient low level rotation which lead to a tornado
warning.  These storms have organized to the point of being able to
tap into better instability in the mid levels but with the narrow
axis of highest near surface shear, they've not been able to truly
organize up to this point.  The environment looks similar across
west central Indiana which should provide at least steady state
conditions with this storm as it tracks up the I-70 corridor.
Elsewhere little has changed in the last hour with the previous
mesoscale discussion below:

Confidence continues to slowly decrease in the severe weather threat
with convection struggling to advance beyond the front and without a
lifting source beyond the frontal convergence, thunderstorms thus
far have generally been elevated to only loosely surface based.
Current observations show the front will be crossing into the far
northwestern counties over the next 15-20 minutes.  Latest soundings
show the inversion is gone but instability continues to gradually
decrease and with the surface winds remaining in the 200-220
direction, low level shear remains a bit lower than earlier
expected.  The ongoing convection along the I-70 corridor remains
near steady state with cloud tops around 25kft and only sporadic
lightning. These storms may be able to become severe, but based on
trends over the last 2 hours, confidence is low.

WoFS continues to highlight the Ohio River being the primary area
for severe convection over the next 3 hours but if convection
continues to struggle to grow even with the surface convergence and
remains elevated near and behind the front, the severe threat will
continue to diminish.

&&

.Forecast Update...
Issued at 908 PM EST Tue Feb 27 2024

Details about the severe threat are in the Mesoscale discussion.

Convection across southern Illinois has struggled to maintain itself
without any significant forcing. Additional isolated light returns
have been noted on radar in southern portions of central Indiana,
but these haven't done much either. Will continue to keep a close
eye on development, but for now will lower PoPs in the very short
term.

Hi-res models, including the Warn-on-Forecast System, continue to
develop scattered convection across southern portions of the area
before midnight. Afterward, more widespread shower and thunderstorms
will develop and move into the area as the cold front approaches
from the west. Focus looks to be on the far southern portions of the
area.

Given the above, will keep high PoPs going in the south third or so
of the area, but will lower PoPs north and tighten the gradient
between chance and higher category PoPs.

The temperature gradient behind the front is impressive and the
difference in airmasses can be seen on infrared satellite.
Temperatures will still continue to fall quickly toward morning, and
no significant changes will be made to temperatures.

Winds are gusting to over 30kt already in the west, and these will
spread east during the night.

&&

.Short Term...(This evening through Wednesday)
Issued at 300 PM EST Tue Feb 27 2024

Severe Threat...

Overview:
A short wave attached to a robust subtropical jet will move
through the Great Lakes and Ohio Valley region today through
tonight. Within this short wave a quickly deepening low pressure
system, of which is currently over the Quad Cities region,
progressing northeastward. Attached to the low, there is a dry line
(currently over central Illinois), and a lagging cold front over
Iowa/Missouri.

Soundings show plenty of deep shear including modest 10-15mph
southerly surface winds, veering to 30-40kt SSW low levels and 100+
kt westerly jet above 300mb. It total, sfc-6km bulk shear values are
between 70-80kts, plenty to sustain organized convection. Mid-level
lapse rates also support strong updrafts, ranging from 8.5-7.5 C/km
in the 850-500mb layer.

The limiting factors for the severe threat are the presence of a
strong EML and associated cap this afternoon, as well as the lack of
surface based lift along the dry-line.

Current ACARs soundings and a sounding taken at Valparaiso
University showcase this cap well with a decrease in dew points
above 900mb, with a simultaneously sharp increase in temperatures with
height. A stagnant cloud deck around 2500ft is further reinforcing
the cap. A secondary warm front is slowly progressing northward,
helping erode some of this cloud layer as seen on day-cloud
satellite imagery, and should help break the cap by this evening,
but for now, this will remove the chances for thunderstorm
initiation over the next 2-4 hours.

As mentioned, the second limiting factor is the amount of surface
based forcing along the dry-line. Further north, orthogonal surface
flow across the dry-line should lead to better initiation this
evening, but over central Indiana, the lack of confluence along the
dry-line is concerning for initiation potential. Still, latest
guidance is showcasing a bit more progression of the dry-line, of
which could lead to isolated thunderstorm initiation. The better
threat for initiation will be along the cold front tonight, primarily
over southern Indiana where the front is situated W/E along the
nocturnal LLJ.

Location and Timing:
The initial severe threat will be associated with the dry-line
advancement, in combination with the cap erosion between 7PM and
10PM EST. As discussed in the previous segment, confidence is low
that initiation will occur, but parameter spacing is supportive of
severe, rotating convection if any does initiate. This threat is
for all of central Indiana, but most likely occurrence is along
and north of the I-70 corridor.

The second severe threat will be associated with the cold front
passage between 10PM and 4AM tonight. As the cold front passes
through, any remaining CIN from the cap should be minimal, and
initiation should occur. This especially trough where the cold front
begins to stall and is oriented more W/E along a strengthening 50-
60kt LLJ. The best chance for the W/E oriented front will be over
southern Indiana as highlighted by an Enhanced Risk by SPC.

Rest of This Afternoon (before 00Z)...

Generally quiet weather is expected across much of central Indiana
this afternoon. Lower clouds have kept temperatures in check (but
still unseasonably warm for late February). Some thinning of the
clouds is possible so temperatures may still jump into the lower
70s.

Lack of forcing and some capping will likely keep most of the area
dry through this period. Isolated convection (potentially severe)
may develop closer to 00Z, so will have some low PoPs.

Tonight...

Forcing will increase as an upper trough gets closer and a cold
front approaches this evening. Scattered convection will develop
with instability present. Will have some chance PoPs for much of the
evening.

Late evening into the overnight, convection will increase in
coverage as forcing increases with the approaching upper trough and
with the cold front. A strong upper jet and a continuing low level
jet will also be around.

Convection that fired earlier in the evening across Missouri and
southern Illinois will move into the southern forecast area as well
late evening into the overnight. Will go high PoPs across the south
during this time frame.

Questions remain though about coverage across the north. The surface
low and warm front will be well north of the area early overnight.
Although the strong cold front will provide good forcing, the
convection to the south may rob some of the deeper moisture for the
northern forecast area. Will go no higher than likely PoPs north and
perhaps even only chance for some areas.

Gradient winds will become a concern tonight. Mixing will occur
ahead of the cold front, which will bring down some of the stronger
winds aloft. As the cold front passes, strong cold advection will
bring down winds as well.

Ensembles indicate the threat for some 40 mph wind gusts but are
less bullish with 45 mph winds (or sustained winds of 30 mph). Thus,
do not plan on a Wind Advisory at this time, but will continue to
monitor in case winds overperform.

Temperatures will remain quite warm until the cold front passes late
tonight, then readings will fall rapidly into the 30s and 40s by 12Z.

Wednesday...

The cold front will be through much of the area by 12Z and thus most
of the forcing. Some forcing will linger with the upper trough
itself though, so will keep some low PoPs most areas by the start of
the Wednesday period. Drier air will then quickly move in and end
any precipitation.

As cold air rushes in, any linger precipitation will change to snow.
Little or no accumulation is expected with very light QPF amounts
and a warm ground.

Windy conditions will persist with the strong cold advection. Gusts
up to around 40 mph will persist into the day.

The cold advection will keep temperatures in the 30s. Thanks to the
wind, wind chills will be in the teens and 20s. After air
temperatures in the 60s and 70s the days prior, this will feel even
worse.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 300 PM EST Tue Feb 27 2024

Wednesday Night through Friday...

The continual roller-coaster pattern over the Midwest, as we
transition from winter to spring, should include one almost-
blustery period Wednesday night as the column's thermal minimum
under the passing trough advances quickly from central Indiana's
eastern counties to the Appalachians. WNW surface winds, still
gusting to 25 mph early in the evening will subside as the
corresponding surface high pressure center slides east across
Kentucky, pushing the tighter gradient ahead of it. Readings
should have no problem falling into the low 20s under mostly clear
skies...which would be 35 degrees below Tuesday's minimums...and
set-up Thursday to be only the fourth sub-normal day of February
2024.

The late work-week will then feature a broad and pronounced split
flow progressing across the western/central CONUS.  Potential
moderation will be delayed by a short wave lifting from the southern
Plains to the eastern Great Lakes...which will provide clouds and at
least isolated light rain and/or snow showers across the southern
Midwest Friday.  Little or no impacts expected from any flurries/
snow showers.  Temperatures Thu-Fri are expected to show slow
moderation through near to slightly above normal levels.

Saturday through Tuesday...

A more pronounced moderation will then be the rule as a progression
similar to that of early this week takes place.  The pattern will
transition from a subtle upper zonal ridge into increasing southerly
flow ahead of a deep, broad upper trough that will steadily progress
across the western CONUS through the weekend.  Ensembles then
indicate very amplified surface low pressure, along the trough's
front end, from Canada down the Mississippi Valley...should
facilitate another slower frontal passage within the early
workweek. Cold late winter high pressure under the trough's core
should slide along the Canadian border, with a more moderated cool
down expected as far south as our CWA into the mid-week.

Probably at least a 12-24 hour period of organized rain showers
would be expected, with at least embedded general thunder.  The
convective opportunity here appears modest so far with what should
be minimal shear, lower instability, and perhaps storms well to our
south zapping much of the local region's potential.  THe bigger
story should be at times robust southerly breezes through the early
week promoting unseasonably high temperatures closer to records than
normals...with a "weaker" record high minimum on Monday (55F)
perhaps obtainable.  The normal max/min at Indianapolis throughout
the long term is 46/29.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1244 AM EST Wed Feb 28 2024

Impacts:

- Wind gusts 25 knots or more through much of the period

- Wind shift to the northwest roughly 08-10Z time frame

- Scattered to numerous convection into the aft 07Z thru 10Z

Discussion:

Convection has continued to be struggling to grow in coverage and
intensity early this morning, but there is an area of thunderstorms
trying to develop in southeast Illinois and lifting east. Guidance
has continued to favor a further south path for showers and
thunderstorms, which would favor the southern Indiana airfields. But
the instability leading to more robust thunderstorm activity has
decreased as well.

Low level jet will bring non-convective low level wind shear through
about 08Z. Some of these winds will mix down creating gusts at the
surface with gusts up to 35kts at times.

Strong cold front will move through overnight shifting winds and
increasing gusts. MVFR ceilings will occur behind the front then
skies will scatter out by Wednesday afternoon most sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...White
Update...50
Short Term...50/Updike
Long Term...AGM
Aviation...Beach
Hazardous weather outlook, Feb 27, 3:52 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 PM EST Tue Feb 27 2024

INZ021-028>031-035>049-051>057-060>065-067>072-282100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
352 PM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Weather hazards expected...

  Elevated thunderstorm wind damage risk.
  Elevated large hail risk.
  Elevated tornado risk.
  Elevated lightning risk.

DISCUSSION...

Scattered to numerous thunderstorms will develop across central
Indiana tonight. Some of the storms may be severe, with the main
severe threat from 700 PM to 400 AM. All modes of severe weather
are possible.

Outside of storms, wind gusts around 40 mph are expected this
evening through overnight.

Storm motion would be to the east northeast at around 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts around 40 mph will continue on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The radar

The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Vigo

When
February 28, 1:20 AM EST
Where
Vigo County, 0.69 mi N of Belt Jct
Measured
1 in hail
Reported by
Public
Coordinates
39.430, -87.380

Relayed by Ham.

Thunderstorm Wind, Clay

When
February 28, 1:41 AM EST
Where
Clay County, 2.81 mi N of Bowling Green
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.420, -87.010

A 22 foot Coleman pool was lifted and caved in by thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
February 28, 1:45 AM EST
Where
Putnam County, 3.58 mi SE of Manhattan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.516, -86.880

Tree downed by thunderstorm wind gusts along County Road 1000 South.

Thunderstorm Wind, Morgan

When
February 28, 2:07 AM EST
Where
Morgan County, 0.87 mi NE of Monrovia
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.590, -86.470

Large portions of numerous pine trees snapped and uprooted by thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
February 28, 2:09 AM EST
Where
Hendricks County, 0.87 mi SW of Westwood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.770, -86.340

A 60 mph thunderstorm wind gust was estimated at this location.

Thunderstorm Wind, Marion

When
February 28, 2:19 AM EST
Where
Marion County, 1.06 mi W of Indianapolis Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.300

IND ASOS measured thunderstorm wind gust.

Thunderstorm Wind, Marion

When
February 28, 2:23 AM EST
Where
Marion County, 0.69 mi S of Ravenswood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.870, -86.130

A couple of 60 mph thunderstorm wind gusts were measured at this location.

Thunderstorm Wind, Howard

When
February 28, 2:25 AM EST
Where
Howard County, 1.38 mi S of Vermont
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.480, -86.030

A billboard was uprooted and then blown over 1500 feet by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
February 28, 2:28 AM EST
Where
Marion County, 2.11 mi NW of Edgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.700, -86.150

Several medium to large tree limbs snapped by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
February 28, 2:29 AM EST
Where
Marion County, 2.61 mi NE of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.860, -86.000

A 60 mph thunderstorm wind gust was estimated at this location.

Hail, Knox

When
February 28, 2:39 AM EST
Where
Knox County, 0.88 mi SW of Freelandville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.860, -87.310

Thunderstorm Wind, Hancock

When
February 28, 2:46 AM EST
Where
Hancock County, 0.87 mi NE of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.790, -85.770

Several medium to large tree limbs downed by thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
February 28, 2:53 AM EST
Where
Shelby County, Shelbyville Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.580, -85.800

GEZ ASOS measured thunderstorm wind gust.

Thunderstorm Wind, Henry

When
February 28, 3:08 AM EST
Where
Henry County, 1.06 mi W of Dunreith
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.800, -85.450

Several large tree limbs snapped by thunderstorm wind gusts across US 40.

Thunderstorm Wind, Rush

When
February 28, 3:12 AM EST
Where
Rush County, Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.620, -85.450

Tree split apart by thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154591, 1156870, 1156871, 1156872, 1156886, 1154593, 1156887, 1156881, 1156882, 1156888, 1154592, 1156883, 1154594, 1156884, 1156885.